Arizona, 2012

Heavy Rain in Arizona, September 4, 2012

September 4, 2012 · NWS FGZ · 2 events in 2 counties and zones

Heavy rain from thunderstorms caused minor flooding in Sedona and rock slides in Oak Creek Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from thunderstorms caused minor flooding in Sedona and rock slides in Oak Creek Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 4, 9:00 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 4, 9:00 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE SEP 4 2012

.SYNOPSIS...
MONSOON MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING FOR SEVERAL DAYS. TEMPERATURES WILL REMAIN
NEAR NORMAL.

&&

.DISCUSSION...
FORECAST MODELS SHOW THAT THE MID-LEVEL CIRCULATION CENTER
ASSOCIATED WITH HIGH PRESSURE WILL REMAIN OVER CENTRAL ARIZONA
TODAY...AND THEN MOVE SLOWLY TO SOUTHEAST NEW MEXICO BY THE WEEKEND.
THIS WILL KEEP THE MONSOONAL AIR MASS OVER NORTHERN ARIZONA. THUS
THE PATTERN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH EARLY NEXT WEEK.

MODELS ARE NOT AS BULLISH WITH THE DRYING LATE THIS WEEK IN THE FAR
NORTH. IN ADDITION...THE MODELS ARE HINTING AT A MOISTURE INCREASE
INTO AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THIS WEEKEND.

NEAR NORMALS TEMPERATURES ARE EXPECT FOR THE NEXT 7 DAYS.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXPECT ANOTHER ROUND OF SCT TSRA THIS
AFTERNOON...DEVELOPING FIRST OVER THE HIGHER TERRAIN AND THEN
DRIFTING INTO THE LOWER ELEVATIONS. STORM MOTION WILL BE SLOWLY TO
THE EAST. THE STRONGER CELLS WILL CONTAIN BRIEF IFR VSBY IN HEAVY
RAIN...WITH GUSTY WINDS AND SMALL HAIL ALSO POSSIBLE. STORMS
WEAKENING BTWN 01Z-03Z AND BECOMING ISOLD OVERNIGHT FROM THE
MOGOLLON RIM SOUTHWARD. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM/DL
AVIATION.......JJ/TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 4, 2:38 AM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 AM MST TUE SEP 4 2012

AZZ004>018-037>040-050530-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
238 AM MST TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NAVAJO...YAVAPAI...AND NORTHERN GILA COUNTIES.

.DAY ONE...TODAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. STORM MOTION WILL GENERALLY BE FROM WEST TO EAST.
STORMS THREATS TODAY ARE LIGHTNING...LOCALLY HEAVY RAIN...SMALL
HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH MONDAY. STORM COVERAGE MAY INCREASE ALONG AND
SOUTH OF THE MOGOLLON RIM THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
September 4, 1:20 PM MST to 2:20 PM MST
Where
Coconino County, 4.67 mi SW of Kachina Village to 2.5 mi NNE of Sedona
Reported by
Trained Spotter
Coordinates
35.048, -111.733

Very heavy rain fell along Oak Creek Canyon. Debris fell onto the road at the upper end of the canyon.

Heavy Rain, Yavapai

When
September 4, 1:50 PM MST to 2:50 PM MST
Where
Yavapai County, 3 mi W of Oak Creek Canyon Arp to 12.14 mi NNE of West Sedona
Reported by
Trained Spotter
Coordinates
34.850, -111.833

Water was flowing across Highway 89A in West Sedona. Sunset Drive and Shelby Drive were close to do water on the roadway. Between 1.00 and 1.50 inches of rain was recorded in Sedona.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413031, 413025.